Serious Side Effect Seen in MS Patients on Interferon Beta

Pauline Anderson

April 17, 2014

Cases of unexpected, serious, and even fatal thrombotic microangiopathy (TMA) linked to use of a new serum-free formulation of interferon beta (Rebif, Merck) have emerged in patients with multiple sclerosis (MS).

In a Letter to the Editor published in the March 27 issue of the New England Journal of Medicine, David Hunt, PhD, from Edinburgh University, and colleagues reported on 4 such cases that were diagnosed in South Scotland during an 18-month period.

Regulatory authorities in the United Kingdom received 6 additional spontaneous reports of disorders related to TMA and the same formulation of interferon beta, which was introduced in Europe in September 2007, the letter notes. The authors call for specialists to be on the lookout for signals of this rare adverse effect of interferon beta in their patients with MS.

Although this particular formulation of interferon beta is not available in the United States, American specialists should also be aware of this worrisome but rare adverse effect, said MS expert Aaron Miller, MD, professor, medicine, Icahn Mount Sinai School of Medicine, New York City, and member of the American Academy of Neurology, who was not involved in this report.

However, not all cases of TMA can be traced to the new formulation. In an article published online December 30, 2013, and in the May issue of MS and Related Disorders, Reza Vosoughi, MD, assistant professor, Department of Internal Medicine (Neurology), University of Manitoba, Winnipeg, Canada, describe 8 cases of TMA in patients with MS taking interferon, only 1 of which involved Rebif; other patients were taking Betaseron (Bayer Inc) or Avonex (Biogen Idec, Inc), and in some cases, information on the brand of interferon was unavailable.

Shared Features

TMA occurs when endothelial cells are damaged, affecting blood flow. Although this can occur in other vital organs, it is reportedly most common in the kidney and brain.

The South Scotland cases share important clinical features, according to the Letter to the Editor. All 4 cases had been diagnosed with relapsing remitting MS and had been well-tolerated on interferon for many years. All presented with renal failure, severe hypertension, and microangiopathic hemolytic anemia. Two patients had severe headache, 1 of whom also had seizures. One patient had seizures and confusion.

Despite the emergency presentation, retrospective review identified chronic changes in all renal biopsy specimens. The specimens showed arteriolar luminal obliteration with swollen endothelium and fibrin.

In the months before diagnosis, 3 of the patients had newly diagnosed hypertension, hematologic abnormalities, and renal impairment. The Letter authors note that they later identified a similar prodrome in a recent fatal case in the United Kingdom.

Tracing of drug batches confirmed that all 4 cases in this report were treated with recombinant interferon beta from the same manufacturer (Rebif). A detailed review did not identify any other causal factor for TMA.

Beta interferon was the first approved disease-modifying therapy for relapsing remitting MS and is still the most widely prescribed type of medication for this disease. Very few cases of TMA linked to interferon were reported globally in the first 9 years of safety monitoring, but there has been a recent increase in reports from countries that share the same formulation used in the United Kingdom, said the Letter authors.

Between 1998 and 2013, the Medicines and Healthcare Products Regulatory Agency received 10 reports of interferon beta associated TMA in the United Kingdom. All of these were linked to Rebif, and none with other interferon preparations.

Because such reports are voluntary and may be influenced by such factors as the severity of the drug reaction and the diagnostic classification, it is possible that cases are underreported, they add.

In December 2009, Merck added a warning to the Rebif package insert about a possible association with TMA. In December 2013, the Medicines and Healthcare Products Regulatory Agency issued a drug safety update regarding a possible link between interferon beta and TMA.

Different Brands

In Dr. Vosoughi's report in MS and Related Disorders, however, a patient receiving the serum-free formulation was among 2 patients whom Dr. Vosoughi was treating in his Winnipeg clinic. As noted, the remaining patient cases described in this report either involved other brands of interferon or brand information was unavailable.

Unlike the cases reported in the New England Journal of Medicine, the cases cited by Dr. Vosoughi varied in terms of when TMA emerged. Although it was several years before the adverse effect turned up in the Rebif- and Betaseron-related cases, TMA was diagnosed within weeks in the patients receiving Avonex.

"It seems that many cases involve those interferons that come in high-dose and high-frequency injections, like Rebif and Betaseron," said Dr. Vosoughi. "Although it has been reported more commonly with Rebif, it's not something limited to that manufacturer."

In any case, said Dr. Vosoughi, physicians should have this potential condition in mind when following patients with MS taking interferon beta, regardless of how long they have been on this treatment.

"There should be increased awareness in MS clinics about this potential side effect," he said. "If a patient comes with a headache, high blood pressure, vision changes, those kinds of symptoms, doctors should suspect this side effect."

In addition to blood pressure, liver enzymes, and other routine checks in patients with MS taking beta interferon, it might be "prudent" for physicians to also monitor kidney function, he said.

Although very rare, the adverse effect can be serious and even fatal, added Dr. Vosoughi. However, he stressed that although these cases suggest an association between interferon beta and TMA, causation has yet to be proven.

Dr. Hunt and colleagues agreed that with increased vigilance, physicians may recognize early manifestations of the TMA complication, potentially mitigating its severity.

Dr. Miller, too, believes that everyone, American neurologists included, should be aware of this adverse effect.

Dr. Hunt reports receiving grants from Wellcome Trust and grants from Academy of Medical Sciences during the conduct of the study; personal fees and nonfinancial support from Biogen, personal fees and nonfinancial support from Genzyme/Sanofi, personal fees and nonfinancial support from Novartis, and personal fees from Pfizer, outside the submitted work. Dr. Vosoughi has received educational support from Biogen Idec and EMD Serono and honorarium from Biogen Idec. Dr. Miller has disclosed no relevant financial relationships.

N Eng J Med. 2014;370:1270-1271. Letter full text

Mult Scler Relat Disord. 2014;3:321-325. Article abstract

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....